North Carolina, 2016

Flash Flood in North Carolina, August 3, 2016

August 3, 2016 · NWS RNK · 1 event in 1 county or zone

An area of showers and thunderstorms remained basically stationary or regenerated across eastern Surry County for the entire afternoon and evening due to tropical moisture from the Atlantic combined with upslope effects. 51 inches in 24 hours ending at 12z (7 AM EST) on August 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An area of showers and thunderstorms remained basically stationary or regenerated across eastern Surry County for the entire afternoon and evening due to tropical moisture from the Atlantic combined with upslope effects. Both Dual-Pol and legacy radar estimated over 10 inches of rain fell near Ararat and the automated rain gauge on the Ararat River measured an amazing 12.51 inches in 24 hours ending at 12z (7 AM EST) on August 4th. The bulk of the rain fell in about 9 hours between 19z/3rd and 04z/4th. At the 24-hour duration for that location this amount of rainfall is slightly above the 1000-year Annual Recurrence Interval (12.0 ) per NOAA Atlas 14 and is in excess of that interval at the shorter durations. An observer near Pilot Mountain measured 8 inches of precipitation before his gauge overflowed and he estimated over 10 inches. Two other gauges in Surry County recorded over 5 inches: Mt. Airy 4.3W CoCoRaHS (NC-SR-4) 5.87 and Mt. Airy COOP (MTAN7) 5.54 . This ranks as the 2nd highest daily rainfall total at the Mt. Airy COOP site, with at least partial records back to 1893.

The Ararat River gauge (ARRN7) with a basin drainage area of 231 mi2 at this location rose roughly 20 feet in about 8 hours reaching 21.06 feet or just over the Major Flood stage of 21 feet at 0300z on August 4th (1000 PM EST, Aug. 3rd). This is the 4th highest stage at this location (continuous records since 1965) and the highest since April 22, 1992 which was just slightly higher at 21.17 feet. The measured peak discharge from this flood of 24,300 cfs is close to the 100-year flood (.01 Annual Exceedance Probability) based on USGS SIR 2009-5158. This discharge falls about midway between the gage Bulletin 17B estimates (25,300 cfs) and the regional regression solution (20,900 cfs).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 3, 2:55 PM EST, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 3, 2:55 PM EST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
355 PM EDT Wed Aug 3 2016

.SYNOPSIS...
A wedge of high pressure will continue to combine with deep moisture
and weak disturbances aloft to keep a good chance of showers in the
forecast through the end of the workweek. After a brief warm up, a cold
front will then move through on Saturday with more showers and some
thunderstorms, before somewhat cooler temperatures arrive for Sunday
and into the first part of next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 300 PM EDT Wednesday...

Short wave energy is combining with deep moisture and weak isentropic
lift in southeasterly flow over a wedge to create showers with very
high rainfall rates, especially along the Blue Ridge. As high pressure
off the New England coast continues to build down the eastern seaboard
and strengthens the wedge, shower activity will start to get squeezed
to the west and will likely create a N/S stripe of enhanced
precipitation late tonight. Local amounts of 2 to 4 inches in 1 to 2
hours have been fairly common through early this afternoon, and the
overall synoptic pattern will be evolving quiet slowly through tomorrow
so a flash flood watch has been issued for the mountains and foothills
of northwest NC and portions of southwest VA from the southern Blue
Ridge to the Mountain Empire. Coverage and intensity of precipitation
will decrease further on Thursday as the wedge builds further.

With high humidity, conditions will feel quite muggy and uncomfortable
despite the cooler temperatures. Expect lows tonight in the 60s with
highs tomorrow in the lower 80s east to middle 70s west.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 315 PM EDT Wednesday...

Wedge will remain in place through Thursday night with
continuation of southeast low level upslope flow. Concern Thursday
night will be approach of a relatively strong short wave trough
which will have moved across KY/TN during the day Thursday.
Converging southeast low level flow with the southwest low level
flow from the TN valley ahead of the short wave will likely result
in a persistent convergent zone vicinity of the Appalachian
Divide. As such, persistent showers can be expected along and
west of the Blue Ridge through Thursday night.

Surface high and wedge begins to relinquish control on Friday as
the high slips farther east into the North Atlantic and winds
come around to south and southwest. As the wedge dissipates look
for increasing sun, but this will also result in increasing CAPE
to fuel showers/storms especially during the peak heating part of
the day Friday. Temperatures will rebound back toward normal with
highs in the 80s. Dewpoints will remain elevated, with the airmass
showing signs of relinquishing its tropical characteristic.

Saturday looks to be a very warm day, winds tending more
westerly ahead of an approaching surface front. 85h temps of +22
deg C suggest surface will reach the mid-upper 80s in the
mountains and lower to possibly mid 90s across the piedmont. Deep
convection is still expected along and ahead of the cold front,
with potential for isolated severe storms.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 345 PM EDT Wednesday...

Followed WPC guidance for frontal positions next week with
Saturday's front moving south of the forecast area Sunday. A
little concerned this may be too optimistic, fronts generally
having trouble clearing out tropical sort of airmasses this far
south latitude in August. That said, only favored a 24-48 hour dry
period beginning Sunday with return flow bringing moisture back
into the area for renewed shower/storm chances by Tuesday.

Temperatures are forecast to be close to normal during the period
with highs in the 80s. If we can get a bonafide frontal passage
this weekend then dewpoint may fall enough to permit a wee bit
cooler readings at night with lows in the 60 to 65 degree range
instead of 65 to 70.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 200 PM EDT Wednesday...

Expecting typical wedge conditions this TAF period, which means
poorflight conditions mainly due to low IFR cigs. Deep moisture
will alsohelp enhance showers with local downpours expected, but
there is not enough certainty to quantitatively include them in
the TAFs so will rely on VCSH and amend as needed when showers
with lower vsbys approachairfields. The chances for thunder are
slim since warm rain processesare dominating and instability is
limited to the fringes of the wedge.Model soundings indicate some
degree of low/mid level drying latetonight and this may help to
limit drizzle. Expect light east/northeastwinds through the
period.

Extended aviation discussion...

The wedge will persist Thursday, although the heavier rainfall
threat shifts slightly to the west and south of the area. By
Friday, the front will return to the north allowing a warmer and
more unstable air mass to return to the region. Aloft, a series of
upper-level disturbances will continue to track across the region
from the northwest. This will likely allow for better coverage of
more intense showers and thunderstorms again Friday afternoon. A
stronger cold front will approach from the northwest Saturday.
With a fairly unstable air mass in advance of this front and
continued high PWATS, some strong to severe thunderstorms along
with heavy rainfall during the afternoon appear likely. Cigs will
hover in the IFR-LIFR range again much of the day Thursday before
improving mostly to MVFR or better at times Friday and Saturday as
the area moves back into a warm sector.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Thursday morning for VAZ007-009>013-
     015>017-032.
NC...Flash Flood Watch through Thursday morning for NCZ001>003-
     018>020.
WV...None.

&&

SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...PM
LONG TERM...PM
AVIATION...MBS
Hazardous weather outlook, Aug 3, 1:32 PM EST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
232 PM EDT WED AUG 3 2016

NCZ006-VAZ019-020-023-024-034-035-044>047-058-059-WVZ042>044-507-508-
041000-
CASWELL-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-
SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
232 PM EDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004-005-VAZ014-018-022-033-043-041000-
STOKES-ROCKINGHAM-MONTGOMERY-CRAIG-ROANOKE-FRANKLIN-HENRY-
232 PM EDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SLOW MOVING SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE
TODAY AND INTO THE EVENING. LOCALIZED FLOODING OR FLASH FLOODING
WILL BE POSSIBLE IN AREAS OF HEAVIER RAINFALL. AREAS NEAR AND
ALONG THE BLUE RIDGE ARE EXPECTED TO RECEIVE THE HEAVIEST
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018>020-VAZ007-009>013-015>017-032-041000-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-GRAYSON-CARROLL-FLOYD-PATRICK-
232 PM EDT WED AUG 3 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MBS

The radar

The Roanoke radar (KFCX), 69 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Surry

When
August 3, 6:38 PM EST to 10:38 PM EST
Where
Surry County, 2.45 mi E of Pine Ridge to 0.78 mi SSW of Ararat
Cause
Heavy Rain
Property damage
$85,000
Reported by
911 Call Center
Coordinates
36.497, -80.676

Significant flooding was reported in the community of Ararat with numerous road closures as the Ararat River exceeded Major Flood Stage. Two swift water rescues were reported along Radar Road after vehicles were swept into the Ararat River. Heavy runoff along an unnamed tributary of the Yadkin River overwhelmed a culvert along the Yadkin Valley Railroad Line washing out the ground to leave a portion of track exposed. That damage occurred near Community Building Road in the Ararat area. Flooding was also reported along portions of Stewarts and Lovills Creek in and around Mt. Airy. A private pond overflowed its banks near the intersection of Hootin Holler Trails and Radar Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655789.